Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 297, NWS Des Moines, IA

October 4, 2005Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2005, 4:19 PM CDT for Emmet County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2005, 4:19 PM CDT (21:19 UTC)
Expired
Oct 4, 2005, 4:40 PM CDT
In force
21 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 167 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 4:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1230 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 4:00 PM CDT, 19 minutes earlier.

Area forecast discussion, Oct 4, 4:00 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT TUE OCT 4 2005

.DISCUSSION...
FORECAST ISSUES TODAY WILL CENTER AROUND THE COLD FRONTAL PASSAGE
AND ASSOCIATED PRECIP ACTIVITY ALONG AND BEHIND THE FRONT.  AT 08Z
THE FRONT HAS PUSHED TO JUST WEST OF THE IOWA BORDER.  AS THE
SURFACE LOW RIDES UP THE FRONT AND INTO SOUTHERN MINNESOTA THE FRONT
WILL PICK UP SPEED.  BY 15Z THE FRONT IS FORECAST TO BE THROUGH HALF
THE STATE.  THE MODELS ARE IN DECENT AGREEMENT ON TIMING ISSUES
ALTHOUGH THE NAM HAS NOW BECOME THE SLOWER MODEL.  THE GFS STILL HAD
THE BEST CONSISTENCY AND INITIALIZED BETTER THAN THE NAM SO I WENT
WITH THE GFS ON TIMING AND TEMPS.  THE SLIGHTLY FASTER ONSET OF THE
COLD FRONT SHOULD MAKE FOR COOLER TEMPS.  AT OUR CURRENT TEMP OF 73
AT DMX...THIS WILL LIKELY BE THE HIGH FOR TODAY.  STRONG CAA WL KEEP
TEMPS STEADY THIS MORNING WITH FALLING TEMPS ALL AFTERNOON.

I AM NOT PARTICULARLY IMPRESSED WITH CONVECTIVE TRENDS WITH THE
FROPA.  THE BEST CAPES WL BE IN MN AND THEY LOOK TO RANGE BETWEEN
1200 TO 1500 J/KG.  IN IA CAPES OF 900-1100 IS ALL THE MODELS ARE
FORECASTING. AS FOR SHEAR...THE BEST SHEAR IS POST FRONTAL AND THE
SHEAR IS IMPRESSIVE BEHIND THE FRONT BUT IT IS OUT OF PHASE.  GIVEN
THE MARGINAL CAPES AND BEST SHEAR POST FRONTAL I THINK THE SEVERE
THREAT WILL BE MINIMAL OVER OUR CWA.  FURTHER EAST WHERE THERE WILL
BE MORE DAYTIME HEATING THE CHANCES WILL BE A LITTLE BETTER...AS
WILL CHANCES BE CLOSER TO THE LOW IN MN.  GIVEN THE EXPECTED
ACCELERATION OF THE FRONT THROUGH THE CWA FLASH FLOOD CONCERNS ARE
ALSO MINIMAL.

HIGH PRESSURE BUILDS IN BEHIND THE FRONT TONIGHT AND TEMPERATURES
WILL COOL INTO THE MID TO UPPER 30S.  THE MODELS WANT TO CLEAR US
OUT FAIRLY QUICKLY AND BASED ON THE EXPANSIVE CLOUD COVER TO THE
NORTH AND WEST I THINK THAT MAY BE A BIT OVERDONE.  IF THE CLOUDS
HANG IN THEN TEMPS WILL NOT DROP AS MUCH AS WE THINK.  WE WILL
ADVISE THE DAY SHIFT OF THIS CAVEAT.  FOR THURSDAY THROUGH SATURDAY
HIGH PRESSURE REMAINS FIRMLY IN PLACE AND TEMPS WILL BE QUITE COOL.
THERE WILL BE ABOUT A 30 DEGREE DIFFERENCE IN HIGHS FROM EARLIER
THIS WEEK AND THURSDAY.  BY LATE IN THE WEEKEND AND THE START OF
NEXT WEEK RETURN FLOW AROUND THE HIGH WILL ACT TO MODERATE TEMPS AND
WE SHOULD SEE A RETURN TO 70 DEGREE READINGS.  THIS WILL PROBABLY BE
SHORT LIVED THOUGH AS EXTENDED MODELS WANT TO CARVE A BIG TROUGH
ACROSS THE WESTERN PLAINS ON TUESDAY AND MOVE IT OVER THE UPPER
MIDWEST TUESDAY NIGHT AND WEDNESDAY.  I HAVE TWEAKED THE EXTENDED
FOR TIMING OF THE TROUGH.  TEMPS SHOULD DIP ONCE AGAIN TO BELOW
NORMALS ON WEDNESDAY WITH THE PASSAGE OF THE TROUGH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, Oct 4, 3:56 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
356 PM CDT TUE OCT 4 2005

IAZ004>007-015>017-023>026-033>035-044-045-051100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-CRAWFORD-
CARROLL-
356 PM CDT TUE OCT 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...ALONG AND NORTHWEST OF A LINE FROM HAMPTON...TO GOWRIE...TO CARROLL.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON AND
EARLY THIS EVENING. A FEW STORMS COULD PRODUCE HAIL UP TO QUARTER
SIZE AND 60 MPH WIND GUSTS. AN ISOLATED TORNADO CANNOT BE RULED OUT
BEFORE SUNSET. ADDITIONAL NON-SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 4 AM
WEDNESDAY ACROSS AREAS FROM ESTHERVILLE TO DENISON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY AFTERNOON
WEDNESDAY. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH 60 MPH WINDS
AND PENNY SIZE HAIL THE MAIN THREATS. THE MOST FAVORED AREA FOR
SEVERE WEATHER IS ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR.

PATCHY FROST IS EXPECT LATE THURSDAY NIGHT AS TEMPERATURES DIP
INTO THE LOW TO MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH 7 OR 8 PM THIS
EVENING. ACTIVATION IS ALSO POSSIBLE WEDNESDAY THROUGH EARLY AFTERNOON.

IAZ027-028-036>039-046>050-057>062-070>075-081>086-092>097-051100-
BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
356 PM CDT TUE OCT 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTHEAST OF A LINE FROM HAMPTON...TO GOWRIE...TO CARROLL.

.DAY ONE...TONIGHT

NON-SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 4 AM WEDNESDAY ACROSS
AREAS FROM AUDUBON TO TAYLOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY FROM WEST TO EAST
ACROSS CENTRAL AND SOUTHERN IOWA. ISOLATED SEVERE STORMS ARE
POSSIBLE...WITH 60 MPH WINDS AND PENNY SIZE HAIL THE MAIN THREATS.
THE MOST FAVORED AREA FOR SEVERE WEATHER IS ALONG AND EAST OF THE
INTERSTATE 35 CORRIDOR.

PATCHY FROST IS EXPECT LATE THURSDAY NIGHT AS TEMPERATURES DIP
INTO THE LOW TO MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY...MAINLY FROM LATE
MORNING THROUGH THE AFTERNOON HOURS.

KINNEY

In the hours before

Local storm report, Oct 4, 3:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT TUE OCT 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 E CYLINDER            43.09N 94.51W
10/04/2005  0.88 INCH        PALO ALTO          IA   PUBLIC

&&

RDONAVON
Local storm report, Oct 4, 4:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT TUE OCT 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 N WHITTEMORE          43.12N 94.42W
10/04/2005  0.88 INCH        KOSSUTH            IA   PUBLIC

            MOSTLY PEA SIZED HAIL WITH A FEW UP TO NICKEL SIZED

&&

RDONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:33 PM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.